Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 151, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 30, 2005, 1:00 AM CDT for Clay County, Ottawa County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2005, 1:00 AM CDT (06:00 UTC)
- Expired
- Jun 30, 2005, 1:25 AM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1237 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 2201 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 300600
SVRTOP
KSC027-143-300645-
/O.NEW.KTOP.SV.W.0151.050630T0600Z-050630T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CDT THU JUN 30 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS
NORTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 145 AM CDT
* AT 1257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
WEST OF OAK HILL...OR ABOUT 19 MILES SOUTHWEST OF CLAY CENTER...
MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
OAK HILL...
IDANA...
WAKEFIELD...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3930 9745 3930 9737 3935 9736 3936 9733
3936 9697 3917 9697 3919 9744
$$2 follow-up statements
000
WWUS53 KTOP 300619
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
118 AM CDT THU JUN 30 2005
KSC143-300628-
/O.CAN.KTOP.SV.W.0151.000000T0000Z-050630T0645Z/
OTTAWA-
118 AM CDT THU JUN 30 2005
...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA COUNTY HAS BEEN
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS SINCE EXITED THE COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3930 9735 3931 9735 3935 9736 3936 9733
3936 9697 3917 9697 3918 9733
$$
KSC027-300645-
/O.CON.KTOP.SV.W.0151.000000T0000Z-050630T0645Z/
CLAY-
118 AM CDT THU JUN 30 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 AM CDT FOR
CENTRAL CLAY COUNTY...
AT 117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES SOUTH OF IDANA...OR ABOUT 10 MILES SOUTHWEST OF CLAY
CENTER...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
WAKEFIELD.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3930 9735 3931 9735 3935 9736 3936 9733
3936 9697 3917 9697 3918 9733
$$000
WWUS53 KTOP 300625
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
125 AM CDT THU JUN 30 2005
KSC027-300635-
/O.CAN.KTOP.SV.W.0151.000000T0000Z-050630T0645Z/
CLAY-
125 AM CDT THU JUN 30 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY COUNTY HAS BEEN
CANCELLED...
AT 125 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3930 9735 3931 9735 3935 9736 3936 9733
3936 9697 3917 9697 3918 9733
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:53 PM CDT, 9 hours 7 minutes earlier.
Area forecast discussion, Jun 29, 3:53 PM CDT, 9 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 353 PM CDT WED JUN 29 2005 .DISCUSSION... SHORTWAVE THAT SET OFF MORNING SHOWERS LIFTED TO THE NORTHEAST...BUT IS BEING QUICKLY FOLLOWED BY A STRONGER WAVE. AT 18Z...H500 JET MAX WAS LOCATED FROM SOUTHWEST KANSAS TOWARD EASTERN MINNESOTA. THIS MAX WILL LIFT NORTH BY 00Z WITH THE RIGHT ENTRANCE REGION LOCATED ACROSS WESTERN KANSAS. THESE UPPER FEATURES WERE PRESENT OVER A SURFACE WIND SHIFT LINE FROM SOUTHWEST KANSAS TO EASTERN NEBRASKA THIS AFTERNOON. WIDESPREAD CU DEVELOPMENT WAS OCCURRING ON SATELLITE ALONG THIS FRONTAL BOUNDARY BY MID-AFTERNOON. STORM DEVELOPMENT THIS EVENING SHOULD BE RESTRICTED TO WESTERN PORTIONS OF THE FORECAST AREA...WITH SEVERE WEATHER POSSIBLE. STORM PROGRESSION WITH THE FRONT WILL BE SLOW WITH THE H500 JET ENTRANCE REGION HOLDING ACROSS THE NORTHCENTRAL COUNTIES THIS EVENING. BY MIDNIGHT THE SURFACE BOUNDARY SHOULD REACH FROM AROUND HIAWATHA TO NEAR ABILENE WITH THE CENTER OF BEST POPS AFTER MIDNIGHT FROM AROUND TOPEKA TO COUNCIL GROVE. THE FRONT SHOULD BE MOVING SOUTH OF I-35 AT SUNRISE THURSDAY WITH CHANCE POPS IN THAT AREA WITH SLIGHT CHANCE WORDING NORTH TO AROUND I-70. WILL SHOW SLIGHT CHANCE POPS ALONG AND SOUTH OF I-35 THURSDAY AFTERNOON WITH THE FRONT PUSHING INTO NORTHEAST OKLAHOMA. EXPECTING CLOUDS TO BE DECREASING FROM THE NORTH ON THURSDAY WITH WARMEST HIGHS NEAR THE NEBRASKA BORDER WITH MORE SUNSHINE BY AFTERNOON WITH SECONDARY WAVE ON BACKSIDE OF H500 LOW SWEEPING ACROSS THE REGION. FRONT GRADUALLY SAGS SOUTH THURSDAY NIGHT...WILL KEEP SOME LOW POPS DURING THE EVENING HOURS FOR PORTIONS OF EAST CENTRAL KANSAS...AND END PRECIPITATION CHANCES AFTER MIDNIGHT OVER CWA. LOWS THURSDAY NIGHT LOW TO MID 60S...NORTH TO SOUTH. FRIDAY...NORTHEAST TO EAST FLOW OVER CWA BEHIND FRONT...HIGHS IN THE MID TO UPPER 80S...NORTHEAST TO SOUTHWEST PORTIONS OF CWA. FOR FRIDAY NIGHT...WARM ADVECTION SETTING UP...HAVE LOW POPS FOR FAR WESTERN PORTIONS OF CWA. FOR THE SATURDAY INTO SUNDAY PERIOD...LATEST MODEL TRENDS ARE SHOWING NORTHWEST FLOW TRANSITIONING TO SOUTHWEST FLOW ALOFT. LEE SIDE HIGH PLAINS TROUGHING SETS UP. WENT DRY FOR SATURDAY. HIGHS GENERALLY IN THE LOWER 90S. BY SATURDAY NIGHT...WITH LEE SIDE TROUGH DEEPENING AND HINT OF WARM ADVECTION...HAVE ADDED SOME 20 PERCENT POPS TO CWA AND KEPT SLIGHT CHANCES FOR SUNDAY GENERALLY NORTH OF I70 WITH WARM FRONT LIFTING NORTH. HIGHS LOW TO MID 90S SUNDAY. ECMWF AND LATEST GFS SHOWING SHORTWAVE ENERGY MOVING ACROSS CWA SUNDAY NIGHT INTO MONDAY WITH ANOTHER PIECE OF ENERGY TRAILING BEHIND LEAD FEATURE. WITH BOUNDARY IN PROXIMITY AND PIECES OF SHORTWAVE ENERGY DRIFTING BY AT VARIOUS TIMES...HAVE OPTED TO PLACE SOME LOW POPS ACROSS NORTHERN HALF OF CWA SUNDAY NIGHT...AND ACROSS CWA MONDAY AND MONDAY NIGHT. GIVEN THE HOLIDAY...AND CONCERNS ABOUT FRONTAL POSITION AND SHORTWAVE TIMING...THOUGHT IT BEST TO HAVE SOME MENTION PRECIPITATION CHANCES. SOME POTENTIAL FOR PRECIP ON TUESDAY WITH GFSLR INDICATING SOME CONVECTIVE FEEDBACK PROBLEMS BY 00Z WED AND LARGE QPF FOR SOUTHERN NEBRASKA/NORTHEAST KANSAS. KEEPING TUESDAY AND WEDNESDAY DRY FOR NOW TO GET SOME CONTINUITY WITH LATER RUNS. SAME GFS RUN WOULD HAVE RIDGING INTO THE AREA ON WEDNESDAY. HIGHS GENERALLY FROM AROUND 90 TO LOW TO MID 90S SOUTH FOR TUESDAY AND WEDNESDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && DR/PF
Hazardous weather outlook, Jun 29, 10:36 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1036 PM CDT WED JUN 29 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-301000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1036 PM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS NORTH OF INTERSTATE 70 THIS EVENING ARE EXPECTED TO SLOWLY PUSH SOUTH AS THE NIGHT PROGRESSES. SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL LINGER ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS ON THURSDAY...MAINLY FOR AREAS ALONG AND SOUTH OF INTERSTATE 70. THUNDERSTORM CHANCES WILL CONTINUE FOR AREAS MAINLY ALONG AND SOUTHEAST OF INTERSTATE 35 THURSDAY EVENING. THERE IS A POTENTIAL AGAIN FOR SEVERE THUNDERSTORMS...DURING THE AFTERNOON AND EVENING HOURS FOR THESE AREAS. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT OVER NORTH CENTRAL AND PARTS OF EAST CENTRAL KANSAS. THUNDERSTORM CHANCES WILL RETURN TO MUCH OF THE AREA SATURDAY NIGHT INTO SUNDAY AND SUNDAY NIGHT...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA INDEPENDENCE DAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 29, 7:36 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 3 N HADDAM 39.90N 97.30W
06/29/2005 WASHINGTON KS TRAINED SPOTTER
POWER POLE KNOCKED DOWN...LEANING OVER ROAD NORTH OF
SPOTTERS HOUSE.
&&
CAVANAUGHLocal storm report, Jun 29, 9:42 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG BELLEVILLE 39.82N 97.63W
06/29/2005 REPUBLIC KS LAW ENFORCEMENT
BELLEVILLE CITY POLICE OFFICER REPORTED LARGE TREE LIMBS
DOWN IN A FEW PLACES THROUGHOUT THE CITY.
0455 PM TSTM WND DMG BELLEVILLE 39.82N 97.63W
06/29/2005 REPUBLIC KS LAW ENFORCEMENT
KANSAS STATE HIGHWAY PATROL REPORTED THUNDERSTORM WINDS
KNOCKED OVER LARGE COMMERCIAL DUMPSTER NEAR BELLEVILLE
PORT OF ENTRY.
0505 PM TSTM WND DMG MUNDEN 39.91N 97.54W
06/29/2005 REPUBLIC KS LAW ENFORCEMENT
REPUBLIC COUNTY DISPATCH REPORTED A COUPLE OF FARM
BUILDINGS DOWNED DUE TO STRONG WINDS.
0515 PM TSTM WND DMG 3 N HADDAM 39.90N 97.30W
06/29/2005 WASHINGTON KS TRAINED SPOTTER
POWER POLE KNOCKED DOWN...LEANING OVER ROAD NORTH OF
SPOTTERS HOUSE.
&&
CAVANAUGHSpecial weather statement, Jun 29, 9:56 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 956 PM CDT WED JUN 29 2005 KSZ008>012-020>024-034-300356- BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE- REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA... MANHATTAN AND MARYSVILLE 956 PM CDT WED JUN 29 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 555 HAS BEEN CANCELLED... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 30, 12:25 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1225 AM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM HAIL FRANKFORT 39.71N 96.42W
06/30/2005 1.00 INCH MARSHALL KS TRAINED SPOTTER
&&
SMITHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:14 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 46 min |
| Jun 30, 12:18 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 42 min |
| Jun 30, 1:31 AM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 29 min |
| Jun 30, 3:17 AM CDT | Flash Flood Warning | TOP | Cloud | 3 hr |
| Jun 30, 12:57 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 27 min |
| Jun 30, 2:03 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 42 min |
| Jun 30, 2:44 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 46 min |
| Jun 30, 2:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 60 min |
| Jun 30, 3:29 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 46 min |
| Jun 30, 3:37 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 38 min |
| Jun 30, 4:14 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 46 min |
| Jun 30, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 44 min |
| Jun 30, 4:22 PM CDT | Tornado Warning | TOP | Coffey, Osage | 38 min |
| Jun 30, 4:34 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 41 min |
| Jun 30, 4:54 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 51 min |
| Jun 30, 4:59 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 46 min |
| Jun 30, 5:11 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 49 min |
| Jun 30, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 48 min |
| Jun 30, 5:52 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 38 min |
| Jun 30, 5:59 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 46 min |
| Jun 30, 6:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 45 min |
| Jun 30, 6:31 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| Jun 30, 6:33 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 42 min |
| Jun 30, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.